Case Presentation: A 56-year-old African American male with hyperlipidemia on a statin presented with two days of generalized abdominal pain, malaise, and weakness. Physical exam was unremarkable. Initial labs were notable for WBCs of 22.7 X103/ml, creatinine phosphokinase (CPK) of 28,992 U/L, BUN/Cr of 82/2.02, and AST of 957 U/L. Urine dipstick was positive for blood, with only 0-1 RBCs on microscopy. The patient’s statin was held. He was started on IV fluids to treat rhabdomyolysis. A week later, after initially improving, the CPK and creatinine began to rise despite fluids, which prompted additional workup of myositis. He was transferred to the ICU after developing hypoxia due to fluid resuscitation, eventually requiring intubation and dialysis. The anti-nuclear antigen was positive 1:320 with a homogeneous pattern. Full myositis panel was negative. Muscle biopsy was consistent with immune necrotizing myositis. Anti-HMG-CoA reductase (HMGCR) antibody was strongly positive. The patient was started on stress-dose methylprednisolone and intravenous immunoglobulin (IVIG). The patient continued on a prednisone taper and started mycophenolate mofetil as a steroid-sparing agent. He began to clinically improve, and he was transferred out for inpatient rehabilitation, still requiring dialysis.
Discussion: Statin-induced autoimmune necrotizing myositis is a rare adverse reaction to statin use with an estimated incidence of 2 per 1 million. Myopathy may occur at any point in time after initiating a statin and is more common among African American males. The syndrome presents with symmetric proximal muscle weakness with an elevated CPK that persists despite statin withdrawal. The presence of anti-HMGCR antibodies strongly supports the diagnosis, which can be confirmed with a muscle biopsy showing myocyte necrosis with minimal macrophage infiltration. Treatment involves immunosuppression. Severe cases may warrant triple therapy with steroids, IVIG, and steroid-sparing agents
Conclusions: Statins are frequently prescribed medications and are generally well tolerated. Statin-associated myopathy can manifest in a multitude of ways. Rhabdomyolysis is commonly encountered, with an estimated 30,000 cases annually in the USA. Statin-induced rhabdomyolysis usually responds well to the withdrawal of the statin and continuous fluids. A CPK that does not improve despite appropriate interventions should warrant further investigation into a rare and clinically severe manifestation: Statin-induced autoimmune necrotizing myositis. This case highlights why it is essential for hospitalists to be aware of this diagnosis, given the widespread use of statins amongst the population. Prompt recognition can avoid a prolonged hospital stay, iatrogenic fluid overload, and severe renal impairment.